Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 4, NWS Duluth, MN

May 15, 2017Ashland County, Iron County, Price County, Wisconsin

NWS Duluth, MN issued this severe thunderstorm warning at May 15, 2017, 10:12 AM CDT for Ashland County, Iron County, Price County, Wisconsin. It was in force for 19 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2017, 10:12 AM CDT (15:12 UTC)
Expired
May 15, 2017, 10:31 AM CDT
In force
19 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Ashland County, WI, Iron County, WI, Price County, WI

The radar

The Duluth radar (KDLH), 170 km from the middle of the area, began a volume at 15:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 10:41 AM CDTHAIL 0.252 E Butternut, WISECOND STORM PRODUCED PEA SIZE HAIL THAT LASTED FOR 7 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 3.2 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2017-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2017-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2746 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

754 
WUUS53 KDLH 151512
SVRDLH
WIC003-051-099-151545-
/O.NEW.KDLH.SV.W.0004.170515T1512Z-170515T1545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Duluth MN
1012 AM CDT MON MAY 15 2017

The National Weather Service in Duluth MN has issued a

* Severe Thunderstorm Warning for...
  South central Iron County in northwestern Wisconsin...
  Southeastern Ashland County in northwestern Wisconsin...
  North central Price County in north central Wisconsin...

* Until 1045 AM CDT

* At 1012 AM CDT, a severe thunderstorm was located near Butternut,
  or 7 miles northeast of Park Falls, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Turtle Flambeau Flowage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4596 9045 4605 9049 4618 9016 4598 9007
TIME...MOT...LOC 1512Z 251DEG 20KT 4602 9038 

HAIL...1.00IN
WIND...60MPH
 
$$

Huyck
2 follow-up statements
641 
WWUS53 KDLH 151526
SVSDLH

Severe Weather Statement
National Weather Service Duluth MN
1026 AM CDT MON MAY 15 2017

WIC099-151535-
/O.CAN.KDLH.SV.W.0004.000000T0000Z-170515T1545Z/
Price WI-
1026 AM CDT MON MAY 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PRICE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4598 9037 4599 9037 4610 9038 4618 9016
      4617 9015 4598 9007
TIME...MOT...LOC 1525Z 237DEG 26KT 4608 9026 

$$

WIC003-051-151545-
/O.CON.KDLH.SV.W.0004.000000T0000Z-170515T1545Z/
Iron WI-Ashland WI-
1026 AM CDT MON MAY 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT
FOR SOUTH CENTRAL IRON AND SOUTHEASTERN ASHLAND COUNTIES...

At 1026 AM CDT, a severe thunderstorm was located near Turtle 
Flambeau Flowage, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Turtle Flambeau Flowage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4598 9037 4599 9037 4610 9038 4618 9016
      4617 9015 4598 9007
TIME...MOT...LOC 1525Z 237DEG 26KT 4608 9026 

HAIL...1.00IN
WIND...60MPH
 
$$

Huyck
932 
WWUS53 KDLH 151531
SVSDLH

Severe Weather Statement
National Weather Service Duluth MN
1031 AM CDT MON MAY 15 2017

WIC003-051-151540-
/O.CAN.KDLH.SV.W.0004.000000T0000Z-170515T1545Z/
Iron WI-Ashland WI-
1031 AM CDT MON MAY 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL IRON AND
SOUTHEASTERN ASHLAND COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 4598 9037 4599 9037 4610 9038 4618 9016
      4617 9015 4598 9007
TIME...MOT...LOC 1527Z 251DEG 20KT 4609 9022 

$$

Huyck

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 7:01 AM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, May 15, 7:01 AM CDT, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
701 AM CDT Mon May 15 2017

.UPDATE...
Issued at 659 AM CDT Mon May 15 2017

Updated aviation section below.

&&

.SHORT TERM...(Today through Tuesday)
Issued at 429 AM CDT Mon May 15 2017

On-going showers and thunderstorms this morning should diminish for
a time later this morning. This development will be a precursor for
a rather wet pattern that will set up over the Northland, especially
for Tuesday and Wednesday.

For today, the mid-level ridge pattern that has dominated the
weather across the region for the last several days will continue
to move off to the east, giving way to a mid- to upper-level
system that will remain in control for much of the week. A 100+ kt
upper-level jet streak is progged to develop southwest to
northeast over the northern Great Plains and Canadian Prairies
through the day today. There was already sub-severe thunderstorms
that dropped between 0.5" to 0.88" diameter hail over Cloquet this
morning, which was due to better lift from a mid-level shortwave
and 850-700 mb layer warm air advection. Environmental MUCAPE
values were analyzed between 500 to 1000 J/kg this morning, so
some elevated instability was present to generate these
thunderstorms. Sfc low pressure was centered over western Iowa,
placing the Northland under the inverted trough of the system. A
brief respite this morning from the convection is expected before
showers and thunderstorms ramp up again this afternoon when
another shortwave impulse brings stronger isentropic lift and low-
level warm air advection. The better lift in the afternoon looks
to be over northwest Wisconsin initially, then expanding to the
north overnight tonight. The upper-level jet streak then curves
overnight, placing the Northland under the right-entrance region
of the jet streak, and within the region of stronger upper-level
divergence tonight and through Tuesday. On the sfc, a warm front
boundary associated with a sfc low pressure will also make its way
into the region, which will provide a catalyst for this shower
and thunderstorm activity.

Rainfall amounts should be quite high as the models are showing
higher precipitable water (Pwat) values between 1.0 to 1.5", which
is near or above the 90th percentile for this time of year for
INL/MPX based on SPC sounding climatology. Moreover, the NAEFS
ensemble is indicating a climatological percentile of the Pwat
values between 97.5 and 99.5 percent at 18z Tuesday, so these Pwat
values indicate copious amounts of low-level moisture relative to
climatology.  Moisture transport will be enhanced in the afternoon
Tuesday, thanks to a low-level jet, with 850 mb wind magnitudes of
35 to 40 kts, and sfc dew point temperatures will range from the
upper 50s north to the lower to mid 60s south. Expect heavy rainfall
to be a concern, which could lead to flooding in some locations. By
the end of the short-term forecast period, both the SREF and GEFS
QPF ensemble averages exceed one inch, with more rainfall expected
for Tuesday night and beyond.

There is also the potential for severe weather on Tuesday, with the
Storm Prediction Center bringing a Marginal Risk of severe weather
into the Northland, as far north as the Twin Ports, with a Slight
Risk stopping one county short of the southern tier of counties in
our forecast area. The main threat looks to be hail at this time due
to convection being more elevated than sfc-based. However, a
stronger gust of wind cannot be ruled out. Temperatures on Tuesday
may get quite warm, with expected highs ranging from the mid 60s in
the Minnesota Arrowhead, and into the upper 70s, and possibly lower
80s, across the south. By Tuesday evening, the sfc low will lift
to the north and east, bringing an associated cold front boundary
into our western parts of the forecast area.

.LONG TERM...(Tuesday night through Sunday)
Issued at 429 AM CDT Mon May 15 2017

Tuesday night showers and thunderstorms continue across the area as
the main upper level shortwave and associated surface low exit the
area to the north, leaving mainly showers for the after midnight
period.  The cold front will still be in the vicinity though, and
have maintained chance to likely pops for the night.  I expect at
least a few hours of lull in the late Tuesday night/early Wednesday
time frame. This lull does not last though, and a stronger upper and
surface low come rippling northeast towards the area later in the
day to affect the area through Wednesday night and into early
Thursday.  This wave is quite strong, and has quite a bit of
moisture with it.  Like we have seen in the last few days,
Precipitable Water values will be in the 1 to 1.25 inch range, which
is 1-2 standard deviations above normal for this time of year.
However, we are going into this event relatively dry, with only the
Tuesday precipitation to really moisten soils before we get the
heavier precipitation on Wednesday and Wednesday night.  Would not
be surprised to see some localized flooding by early Thursday, along
with general rises on area rivers.  Also of interest is the warm and
unstable airmass that pushes up into the area on Tuesday, and we
develop some significant CAPE values for the afternoon and
evening, along with decent shear to help produce stronger storms.
Depending on how our afternoon sets up, it could be an interesting
evening over the southern portions of the forecast area.

Dry weather returns to the area by Thursday evening, which continues
into Friday with a fairly strong surface ridge pushing into the
area, and the mid level baroclinic zone pushed well to our south.
Enough cool air pushes into the area from the north that we may get
a night of frost over far northern Minnesota Thursday night.

From Friday on through the next weekend there are some significant
discrepancies developing between the models, which leads to lower
confidence in precipitation and temperature forecasts.  Much of it
is going to depend on the evolution of the strong upper low that is
forecast to be over the southern Rockies on Friday and how it
eventually moves east over the next few days.  The position of the
ridge of high pressure is also going to be important as it may keep
precipitation chances farther south if it remains over the area into
the weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 659 AM CDT Mon May 15 2017

A trough of low pressure over western Minnesota will gradually
shift east today. Scattered showers and thunderstorms will move
across northern Minnesota and northwest Wisconsin this afternoon,
then becoming more widespread tonight. VFR conditions this morning
are expected to continue most of today, but as the convection
becomes more numerous, ceilings are expected to lower to MVFR
beginning around 00z for KBRD, KDLH and KHYR. As the storms
persist, ceilings are expected to lower further to IFR after 08z.
KHIB will be affected less, not going to MVFR until after 07z and
not dipping lower. KINL will remain VFR through the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  61  46  62  49 /  50  60  60  60
INL  73  49  67  48 /   0  40  70  40
BRD  74  55  78  54 /  40  60  60  40
HYR  73  57  79  57 /  40  60  60  70
ASX  60  46  72  51 /  50  50  60  60

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

UPDATE...LE
SHORT TERM...JTS
LONG TERM...LE
AVIATION...LE
Hazardous weather outlook, May 15, 10:03 AM CDT, 9 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Duluth MN
1003 AM CDT Mon May 15 2017

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-161030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
1003 AM CDT Mon May 15 2017

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms are expected today and tonight.
Severe weather is not anticipated, but the strongest storms may
product hail up to penny-size, frequent cloud-to-ground lightning,
and torrential rain. There is a low potential for minor flooding,
mainly in low-lying areas and shallow creek valleys.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible once again Tuesday and Wednesday
across portions of the Northland. Some storms may produce heavy
rainfall, which may lead to localized flooding. In addition,
there is a marginal risk of severe storms on Tuesday, with
a potential for large hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters are encouraged to report rainfall amounts and
hail of any size to the National Weather Service.

LSZ121-140>148-161030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
1003 AM CDT Mon May 15 2017

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Today and Tonight

Thunderstorms are expected across western Lake Superior today and
tonight. The stronger storms may produce gusty winds that may
produce conditions hazardous to small craft.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible across western Lake Superior Tuesday
and Wednesday.

Increasing northeast winds and building waves Wednesday night may
lead to conditions hazardous to smaller vessels.

Huyck/JJM

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, May 15, 5:16 AM CDT, 4 hours 56 minutes before
Special Weather Statement
National Weather Service Duluth MN
516 AM CDT MON MAY 15 2017

MNZ037-WIZ001-151045-
Carlton/South St. Louis-Douglas-
516 AM CDT MON MAY 15 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CARLTON AND
NORTHERN DOUGLAS COUNTIES...

At 516 AM CDT, a strong thunderstorm was near Oliver, or near
Superior, moving east at 25 mph.

Dime-size hail, heavy downpours, and occasional cloud to ground
lightning can be expected with this storm.

This storm will be near...
  Wisconsin Point around 525 AM CDT.
  South Range around 530 AM CDT.
  Hawthorne, Lake Nebagamon, Maple and Poplar In Douglas County
  around 545 AM CDT.

Other locations impacted by this storm include Park Point,
Cloverland, Wentworth, Billings Park, Gary New Duluth, Morgan Park,
Fond Du Lac, Jay Cooke State Park, Norton Park, and Esko.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

LAT...LON 4661 9249 4675 9248 4673 9196 4672 9195
      4673 9186 4672 9164 4644 9171
TIME...MOT...LOC 1016Z 281DEG 24KT 4663 9209

JTS
Local storm report, May 15, 8:34 AM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
834 AM CDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     HAIL             5 WSW TOIVOLA           47.14N 92.92W
05/15/2017  M0.25 INCH       ST. LOUIS          MN   TRAINED SPOTTER

            STILL HAILING.

&&

BJH
Special weather statement, May 15, 8:50 AM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Duluth MN
850 AM CDT MON MAY 15 2017

WIZ003-004-009-151415-
Price-Iron-Ashland-
850 AM CDT MON MAY 15 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN IRON...
SOUTHERN ASHLAND AND NORTHEASTERN PRICE COUNTIES...

At 850 AM CDT, strong thunderstorms were along a line extending from
6 miles south of Mellen, to near Turtle Flambeau Flowage, and moving
southeast at 25 mph.

Wind gusts up to 35 mph, pea-size hail, heavy downpours, and frequent
cloud to ground lightning can be expected with these storms.

Locations impacted include...
Turtle Flambeau Flowage, Mercer, Mellen, Butternut, Glidden, Morse,
Manitowish, Island Lake Iron County, Pike Lake, and Butternut Lake.

Seek shelter inside a sturdy building and away from windows until
these storms pass.

If you are on or near one of the many area lakes, get off the water
immediately and seek shelter on shore inside a sturdy building or a
hard-topped vehicle. If possible, stay away from trees.

LAT...LON 4598 9004 4590 9005 4598 9055 4640 9090
      4622 8999 4615 8993 4599 8993
TIME...MOT...LOC 1350Z 302DEG 22KT 4623 9064 4609 9010

Huyck
Special weather statement, May 15, 8:55 AM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Duluth MN
855 AM CDT MON MAY 15 2017

WIZ003-151415-
Ashland-
855 AM CDT MON MAY 15 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ASHLAND COUNTY...

At 854 AM CDT, a strong thunderstorm was 9 miles southeast of Clam
Lake, or 19 miles northwest of Park Falls, moving east-northeast at
20 mph.

Wind gusts up to 35 mph, half-inch hail, heavy downpours, and
frequent cloud to ground lightning can be expected with this storm.

This storm will remain over mainly rural areas of southwestern
Ashland County.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

LAT...LON 4608 9091 4619 9063 4599 9053 4598 9071
      4598 9087
TIME...MOT...LOC 1354Z 256DEG 19KT 4604 9082

Huyck
Local storm report, May 15, 9:43 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
943 AM CDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 AM     HAIL             1 ESE IRONTON           46.48N 93.98W
05/15/2017  M0.25 INCH       CROW WING          MN   TRAINED SPOTTER

            STILL OCCURRING.

&&

BJH
Special weather statement, May 15, 10:09 AM CDT, 3 minutes before
Special Weather Statement
National Weather Service Duluth MN
1009 AM CDT MON MAY 15 2017

WIZ003-004-151545-
Iron-Ashland-
1009 AM CDT MON MAY 15 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL IRON AND
SOUTHEASTERN ASHLAND COUNTIES...

At 1008 AM CDT, a strong thunderstorm was near Butternut, or near
Park Falls, moving east at 20 mph.

Wind gusts up to 40 mph, penny-size hail, torrential rainfall, and
frequent cloud-to-ground lightning can be expected with this storm.

Locations impacted include...
Turtle Flambeau Flowage and Butternut.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

LAT...LON 4598 9025 4598 9047 4604 9049 4615 9021
      4599 9014
TIME...MOT...LOC 1508Z 250DEG 17KT 4602 9041

Huyck

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 3:46 AM CDTSpecial Weather StatementDLHDouglas29 min
May 15, 4:50 AM CDTSpecial Weather StatementDLHDouglas25 min
May 15, 5:16 AM CDTSpecial Weather StatementDLHDouglas29 min
May 15, 8:50 AM CDTSpecial Weather StatementDLHIron25 min
May 15, 8:55 AM CDTSpecial Weather StatementDLHSawyer20 min
May 15, 10:09 AM CDTSpecial Weather StatementDLHIron36 min
May 15, 10:48 AM CDTSpecial Weather StatementDLHIron12 min
May 15, 11:16 AM CDTSpecial Weather StatementDLHIron14 min
May 15, 12:21 PM CDTAreal Flood AdvisoryDLHAshland, Iron3 hr
May 15, 3:35 PM CDTAreal Flood AdvisoryDLHAshland, Bayfield3 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.